Rip Current, Southeast Suffolk
- When
- July 28, 12:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
As a cold front approached the area, a long fetch of south winds, which were brisk developed. Strong rip currents caused the death of a 42 year old man that swam at a beach near Dune Road and Dolphin Beach Road in East Quogue.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cold front approached the area, a long fetch of south winds, which were brisk developed.
Strong rip currents caused the death of a 42 year old man that swam at a beach near Dune Road and Dolphin Beach Road in East Quogue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 10:55 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1155 AM EDT MON JUL 28 2008 .SYNOPSIS... A WEAK SURFACE TROUGH WILL MOVE ACROSS THE AREA EARLY THIS EVENING AS AN UPPER LEVEL TROUGH SWINGS THROUGH. WEAK HIGH PRESSURE THEN BUILDS IN BY LATE TONIGHT AND TUESDAY...THEN SLIDES OFFSHORE TUESDAY NIGHT. AN AREA OF LOW PRESSURE WILL APPROACH ON WEDNESDAY AND TRACK ACROSS THE AREA WEDNESDAY NIGHT. A FRONT WILL THEN REMAIN STALLED JUST SOUTH OF THE REGION WITH WAVES OF LOW PRESSURE PERIODICALLY RIDING ALONG THE FRONT FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... STRATUS/FOG HAS MIXED OUT ACROSS EASTERN LI AND SE CT...THUS ZONES UPDATED TO REMOVE MORNING FOG WORDING. THERE WILL BE SOME CIRRUS SKIRTING THE SOUTHERN ZONES EARLY THIS AFTERNOON AS THEN LATE AFT CU DEVELOPMENT. FOR THE MOST PART THOUGH...SKIES WILL BE MOSTLY SUNNY. 12Z OKX SOUNDING INDICATES A SIGNIFICANTLY DRIER AIRMASS IN PLACE VERSUS THAT OF SUN. DAYTIME HEATING WILL MIX THIS DRIER AIR DOWN TO THE SFC WITH DEW POINTS DROPPING OFF INTO THE 50S. THIS RESULTS IN A MUCH MORE STABLE AIRMASS. ANY CONVECTION THIS AFTERNOON WILL BE ISOLATED IN NATURE...PRIMARILY NORTH AND WEST OF NYC DUE TO DIFFERENTIAL HEATING ACROSS THE HIGHER ELEVATIONS. POPS HAVE BEEN ADJUSTED DOWN BY ABOUT 10 PERCENT. DAYTIME HIGHS WILL RANGE FROM LOWER 80S AT THE COAST TO THE MID AND UPPER 80S ELSEWHERE. TEMPS HAVE BEEN ADJUSTED A COUPLE OF DEGREES DOWN WITH THIS UPDATE BASED ON CURRENT OBS AND LATEST MODEL GUIDANCE. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... WEAK HIGH PRESSURE BUILDS IN FOR TUESDAY. ALMOST FULL SUN...COMBINED WITH THE LACK OF A CHANGE IN AIRMASS MEANS THAT WE WILL PROBABLY BE A DEGREE OR TWO WARMER ON TUESDAY BEHIND THE FRONT THAN WE WERE ON MONDAY. HOWEVER...WE WILL STAY DRY WITH SURFACE HIGH PRESSURE AND RISING HEIGHTS ALOFT. THE NEXT TROUGH...AND WEAK SURFACE LOW WILL BEGIN TO DROP ACROSS THE GREAT LAKES ON WEDNESDAY. A LEADING WARM FRONT WILL START TO PUSH ACROSS THE NORTHEAST WEDNESDAY AFTERNOON...AND WILL INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS AT THAT TIME. OTHERWISE...EXPECT TEMPERATURES TO HOVER AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. MOISTURE LEVELS WILL START OUT MODERATE ON TUESDAY WITH SOME DRYING BEHIND THE FRONT TONIGHT...BUT WILL START TO EDGE BACK UP BY LATER TUESDAY NIGHT AS THE FLOWS BACKS TO THE SOUTHWEST. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... LOW PRESSURE SYSTEM...ALONG WITH A FRONTAL BOUNDARY WILL MOVING ACROSS THE CWA BRINGING A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. AS THE FRONT WILL DROP SOUTHWARD AND STALL JUST SOUTH OF LONG ISLAND ON FRIDAY. WITH THE FRONT TO THE SOUTH...DRIER WEATHER IS EXPECTED. HOWEVER...WITH THE FRONT IN CLOSE PROXIMITY TO THE AREA...WE CAN EXPECT PARTLY TO MOSTLY CLOUDY SKIES. THERE MAY BE A FEW ADDITIONAL SHOWERS ON SATURDAY AS A WAVE PASSES JUST SOUTH OF THE REGION. OTHERWISE...CONDITIONS ARE EXPECTED TO REMAIN DRY. TEMPERATURES EACH DAY ARE EXPECTED TO CLIMB INTO THE 80S...WHICH IS NEAR NORMAL FOR THIS TIME OF YEAR. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... ISOLATED MVFR-IFR FOG/CEILINGS SHOULD BURN OFF BY 14Z AT MOST LOCATIONS (15Z KGON)...THEN EXPECT VFR THROUGH THE TAF PERIOD. THE ONLY POSSIBLE EXCEPTION WOULD BE ANY CONVECTION WHICH PASSES OVER A TERMINAL LATE THIS AFTERNOON/EARLY THIS EVENING WHICH COULD PRODUCE MVFR CONDITIONS. WHILE STORMS COULD OCCUR AT ABOUT ANY POINT FROM 18Z ON THROUGH FRONTAL PASSAGE...FEEL BEST TIMING IS 22-01Z FOR CITY TERMINALS (A TAD EARLY TERMINALS TO THE WEST AND LATER FOR TERMINALS TO THE EAST)...SO ADDED TEMPO FOR LOW END VFR CB TO REFLECT THIS. AS FOR WINDS...LIGHT AND VARIABLE TO CLAM WINDS WILL GIVE WAY TO SEA BREEZE CIRCULATIONS BY MID AFTERNOON...EXCEPT AT INLAND TERMINALS WHERE SYNOPTIC SCALE SW FLOW AT AROUND 10KT WILL DEVELOP BY EARLY AFTERNOON AND WILL PRECLUDE SEA BREEZE FROM GETTING TO THOSE LOCATIONS. WINDS THEN BECOME LIGHT AND VARIABLE AGAIN BY MID EVENING. OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY... NEXT CHANCE FOR SUB-VFR CONDITIONS IS WED AFTERNOON-THU WITH A STORM SYSTEM PASSING OVER THE AREA. CONDITIONS MORE LIKELY THAN NOT WILL THEN BE VFR LATE THURSDAY INTO FRIDAY...HOWEVER THERE IS SOME CHANCE THAT SUB-VFR CONDITIONS COULD LINGER INTO FRIDAY IF THE FRONT ASSOCIATED WITH THE STORM SYSTEM STALLS OUT OVER INSTEAD OF SOUTH OF THE AREA (THERE IS A BIT OF UNCERTAINTY AS TO WHERE THE FRONT STALLS). && .MARINE... WINDS AT OR BELOW 10KT AND SEAS AT OR BELOW 4 FT THROUGH THE ENTIRE PERIOD AS A WEAK PRESSURE GRADIENT REMAINS OVER THE AREA. THE MAIN THREAT TO BOATERS THROUGH THE FORECAST PERIOD WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING AND THEN AGAIN LATE WEDNESDAY INTO THURSDAY. WITH SWELLS DIMINISHING TO ONLY 2 FT AND PERIOD 8 SECONDS OR LESS...ONLY HAVE LOW RISK FOR METEOROLOGICAL ENHANCEMENT OF RIP CURRENTS TODAY. && .HYDROLOGY... THE NEXT CHANCE FOR ANY SIGNIFICANT PRECIPITATION WILL BE WITH PASSAGE OF A STORM SYSTEM WEDNESDAY/WEDNESDAY NIGHT. SHOULD THEN HAVE SPOTTY LIGHT PRECIPITATION WITH FRONT STALLED TO SOUTH AND EASTERLY FLOW THU-SAT. && .EQUIPMENT... ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL BE DECOMMISSIONED. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && UPDATE...DW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 407 AM EDT MON JUL 28 2008 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011- NYZ067>081-290815- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 407 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Southeast Suffolk | 2008-07-28 | 42 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140344.